Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 304, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 15, 2004, 8:17 PM CDT for Audubon County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2004, 8:17 PM CDT (01:17 UTC)
- Expired
- Jul 15, 2004, 8:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Audubon County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2128 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 160117 SVRDMX IAC009-160145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 818 PM CDT THU JUL 15 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA * UNTIL 845 PM CDT * AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF BRAYTON...OR ABOUT 73 MILES WEST OF DES MOINES...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTHWEST OF EXIRA AROUND 825 PM CDT AND NEAR BRAYTON AROUND 830 PM CDT. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4174 9476 4174 9510 4152 9504 4152 9472 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:20 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 15, 3:20 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT THU JUL 15 2004 .DISCUSSION... BUD INSTABILITY SETTING UP ALNG FNT AND SHUD FIRE BY LATE THIS AFTN IN CNTRL SD/NE AREA WITH STEERING VECTORS PUSHING THEM S AS DID THE AM CNVCTN. SHUD BE CLOSE TO SNST BFR TSRA REACH THE CWA FM THE W. OTR AREA OF CONCERN IS DVLPMT SWWD FM DVLPG COMPLEX OVR NRN MN. FIGURE THAT POTENTIAL WL BE AFT 03Z IN THE N. WENT HI CHC TO LKLY POPS OVR CWA TNGT AND PUSHED PCPN OUT OF THE AREA BFR MID DAY FRI. NXT PCPN CHC NOT XPCTD UNTIL LATE MON NGT INTO ERY TUE WITH WAA AND THEN IN THE WED-THU TIMEFRAME WITH ARIVAL OF NXT FNT. TEMPS CLOSE TO GUID WITH CLEAR LEANING TWD ENSMEX...ESPECIALLY ON HIGHS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 15, 12:50 PM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1250 PM CDT THU JUL 15 2004 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-082-092- 093-161100- ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE- GUTHRIE-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-RINGGOLD-SAC-TAYLOR- UNION-WEBSTER- 1250 PM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN IOWA. .DAY ONE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 8 PM AND MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. AN ISOLATED TORNADO IS POSSIBLE DURING THE FIRST FEW HOURS AFTER THE ONSET OF THUNDERSTORMS THIS EVENING UNTIL SHORTLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY THOUGH NO SEVERE STORMS ARE EXPECTED. ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE TUESDAY AND WEDNESDAY. AT THIS TIME...IT APPEARS THAT SOME SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 8 PM TONIGHT AND 4 AM FRIDAY. IAZ006-007-016-017-025>028-036>039-161100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-WINNEBAGO-WORTH-WRIGHT- 1250 PM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST IOWA. .DAY ONE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER 10 PM TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY THOUGH NO SEVERE STORMS ARE EXPECTED. ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE TUESDAY AND WEDNESDAY. AT THIS TIME...IT APPEARS THAT SOME SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 10 PM TONIGHT AND 4 AM FRIDAY. IAZ047>050-059>062-072>075-083>086-094>097-161100- APPANOOSE-BOONE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-WAPELLO- WARREN-WAYNE- 1250 PM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY AFTER MIDNIGHT... HOWEVER NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY THOUGH NO SEVERE STORMS ARE EXPECTED. ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE TUESDAY AND WEDNESDAY. AT THIS TIME...IT APPEARS THAT SOME SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 29 min |
| Jul 16, 12:47 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.